Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 9, 2003, 3:00 PM EDT for City of Virginia Beach, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 3:00 PM EDT (19:00 UTC)
- Expired
- Jul 9, 2003, 3:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County City of Virginia Beach, VA
The radar
The Norfolk radar (KAKQ), 86 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2488 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 091900 SVRAKQ VAC810-091930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 258 PM EDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA * UNTIL 330 PM EDT * AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BAYSIDE...OR ABOUT 4 MILES NORTHEAST OF KEMPSVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LONDON BRIDGE AND OCEANA NAS AROUND 305 PM... CAPE HENRY AND OCEANA AROUND 310 PM... NORTH VIRGINIA BEACH AND VIRGINIA BEACH OCEANFRONT AROUND 315 PM... AT 250 PM A TRAINED WEATHER SPOTTER REPORTED 68 MPH WIND GUSTS AT NORFOLK INTERNATIONAL AIRPORT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 70 MILES AN HOUR. VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3695 7623 3677 7619 3682 7576 3704 7581 $$ HURLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:50 AM EDT, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 9, 10:50 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1050 AM EDT WED JUL 9 2003 VRY HOT AND HUMID AFTN IN STORE ACRS FA...AS TEMPS SHUD REACH LWR TO MID 90S JUST ABT EVERYWHERE UNDR PRTLY SNY SKY. PER SPC SWOMCD DISCN...WILL UP POPS TO CHC SHRAS/TSRAS ALL ZNS FOR THIS AFTN WITH 40 POP NRN AREAS AND 30 POP SRN AREAS. BASED ON JUST THE EXTREMELY UNSTABLE AIRMASS ALONE AND LEFTOVR BNDRIES FM YESTERDAY/ERLY THIS MRNG...EXPECT ISLTD TO SCTD TSRAS TO DEVELOP LATER THIS AFTN AND MOVE E. WENT HIER CHC N DUE TO APPROACH OF FRNTL BNDRY/SHRTWV ENERGY. .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. GINGRICH
Hazardous weather outlook, Jul 9, 12:30 PM EDT, 2 hours 30 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-092200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 1230 PM EDT WED JUL 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY HIGH TEMPERATURES FROM 90 TO 95 COUPLED WITH DEWPOINTS IN THE MID TO UPPER 70S WILL PRODUCE HEAT INDICES FROM 105 TO 110 DEGREES THIS AFTERNOON. ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 32 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 9, 1:42 PM EDT, 1 hour 18 minutes before
VAZ063-064-070>100-092030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 142 PM EDT WED JUL 9 2003 ...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS PORTIONS OF THE AREA... AT 140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ISOLATED THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND EASTERN VIRGINIA...INCLUDING CHESAPEAKE BAY AND THE LOWER EASTERN SHORE. THE STORMS WERE MOVING EAST AROUND 15 MPH. THROUGH 4 PM...THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVER THE REGION. WIND GUSTS TO 40 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED FROM THESE THUNDERSTORMS. ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. AS THE THUNDERSTORMS BECOME MORE NUMEROUS ACROSS THE REGION LATER THIS AFTERNOON...THERE IS THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 55 MPH AND HAIL 3/4 INCH IN DIAMETER OR GREATER. HURLEY
Special weather statement, Jul 9, 2:25 PM EDT, 35 minutes before
MDZ021>025-VAZ048-049-060>100-100100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 225 PM EDT WED JUL 9 2003 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT... THE WATCH INCLUDES ALL OF CENTRAL...EASTERN...AND SOUTHSIDE VIRGINIA...ALONG WITH THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE. THUNDERSTORMS WILL BECOME MORE NUMEROUS BY MID AND LATE AFTERNOON... WITH THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH DAMAGING WIND GUSTS OF 60 MPH OR GREATER...ALONG WITH HAIL 3/4 INCH IN DIAMETER OR LARGER. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP...WITH RAINFALL RATES BETWEEN 1 AND 2 INCHES WITHIN ONE HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. HURLEY
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:10 PM EDT | Special Marine Warning | AKQ | 80 min | |
| Jul 9, 3:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| Jul 9, 3:04 PM EDT | Special Marine Warning | AKQ | 41 min | |
| Jul 9, 3:45 PM EDT | Special Marine Warning | AKQ | 45 min | |
| Jul 9, 3:45 PM EDT | Special Marine Warning | AKQ | 45 min | |
| Jul 9, 4:30 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 45 min |
| Jul 9, 5:06 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Dinwiddie | 29 min |
| Jul 9, 5:14 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico, City of Richmond | 31 min |
| Jul 9, 5:20 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg | 30 min |
| Jul 9, 5:56 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Northumberland, Richmond | 29 min |
| Jul 9, 6:06 PM EDT | Special Marine Warning | AKQ | 54 min | |
| Jul 9, 6:51 PM EDT | Special Marine Warning | AKQ | 54 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.